Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Midland/Odessa, TX

June 15, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2013, 4:58 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2013, 4:58 PM MDT (22:58 UTC)
Expired
Jun 15, 2013, 7:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 165 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WGUS54 KMAF 152258
FFWMAF
NMC015-160145-
/O.NEW.KMAF.FF.W.0007.130615T2258Z-130616T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM MDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL AND SOUTHWEST EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 745 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM PERSISTENT THUNDERSTORMS WITH HEAVY RAIN AND
  HAIL BOTH NORTH AND SOUTH OF QUEEN...15 TO 30 MILES NORTHEAST OF
  GUADALUPE MOUNTAINS NATIONAL PARK...MOVING SOUTH AT 15 MPH.

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE
  FOLLOWING
  LOCATIONS...
  SOUTHWESTERN EDDY COUNTY AND QUEEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3207 10458 3206 10483 3245 10484 3246 10459

$$
1 follow-up statement
884 
WGUS74 KMAF 160006
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM MDT SAT JUN 15 2013

NMC015-160015-
/O.CAN.KMAF.FF.W.0007.000000T0000Z-130616T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
606 PM MDT SAT JUN 15 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL AND 
SOUTHWEST EDDY COUNTY...

AT 605 PM MDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...MOTORISTS 
SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS 
ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3207 10458 3206 10483 3245 10484 3246 10459

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:14 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 1:14 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT SAT JUN 15 2013

.DISCUSSION...
5H HEIGHTS AND WATER VAPOR INDICATE THAT THE UPPER LOW IS JUST E
OF THE AREA. MID LEVEL FLOW IS WEAK IN WAKE OF LOW AND MSTR IS
STILL WELL INTO THE WRN AREAS. SUBTLE HINT OF LINGERING MINOR
SHRTWV TROF TO THE W...7H-5H LR/S NEAR 7.5 C/KM AND MST UPSLOPE
FLOW FAVOR MTNS STORMS INTO THE EARLY EVENING HRS. HAVE LEFT 30
PCT IN THE FAR E REMAINDER OF TODAY WHERE RICHEST LOW LEVEL MSTR
IS FOUND AND ISOLD POPS IN THE MTNS WHERE VISIBLE SATELLITE DOES
SHOW CU/TCU DEVELOPING. SE WINDS OVERNIGHT WILL ENSURE DEEP LOW
LEVEL MSTR REMAINS IN PLACE...WITH M60-U60 DWPNTS POSSIBLE ACRS
THE PB BY 12Z SUNDAY. MID LEVEL FLOW TRANSITIONS TO WEAK NW AND
SEEMS VERY REASONABLE THAT ELEVATED HEAT SOURCES WILL BE SUFFICIENT
FOCUS FOR DIURNAL CONVECTION TO DEVELOP ALONG AND THEN DRIFT E-SE
INTO ADJACENT PLAINS. AS STORMS DRIFT FROM MTNS INTO PLAINS THE
SUB-CLOUD LAYER WILL BE WELL MIXED AND HOT. T/TD SPREADS NEAR 30F
WILL FAVOR GUSTY WINDS...ESPECIALLY SE NM/UPPER TRANS PECOS. LACK
OF IDENTIFIABLE SHRTWV TROF WILL LIMIT COVERAGE TO SLIGHT CHC-CHC
WHICH IS IN FCST AND LITTLE CHANGE IS NEEDED. IT WILL BE WARMER
ALL AREAS. PATTERN IS SIMILAR MONDAY EXCEPT THAT SFC PATTERN IS
BETTER ORGANIZED UNDERNEATH NW MID LEVEL FLOW AND A WEAK BOUNDARY
MAY NEAR THE NRN CWFA. 9H-85H THETA-E RIDGE EXTENDING FROM EC NM
PLAINS/TX STATE-LINE INTO PB/BIG COUNTRY ALONG/NEAR SAID BOUNDARY WILL
HAVE A CHANCE TO BE FOCUS FOR CONVECTION LATE AFTERNOON EARLY EVENING.
SUFFICIENT CONVECTION MAY HELP BOUNDARY SAG FARTHER S INTO PB. 12Z
MET MOS INDICATES 30 POPS AND MAKES GOOD SENSE WITH THE MODEL QPF
AND PATTERN ITSELF. FCST HAS 30-40 PCT POPS BUT WILL MAKE SOME
CHANGES TO FIT CLOSER TO DESCRIBED BOUNDARY. STILL WARM/SEASONAL
ON MONDAY BUT CLOUDS COULD MAKE IT A LITTLE COOLER ACROSS THE N.
BOUNDARY LIFTS BACK N TUE AND DRY AIR PUSHES FARTHER E INTO SE NM
PLAINS/UPPER TRANS PECOS SO WARMER/DRIER. STORMS WILL BE MOST
FAVORED FROM DAVIS MTNS S-SEWD WHERE MSTR HOLDS. WED/THUR THERE IS
MORE OF A PRESENCE OF THE RIDGE ALOFT AND WILL MOSTLY DOWNPLAY
PRECIP CHANCE AND KEEP TEMPS HOT... POSSIBLY A LITTLE COOLER FRI-
SAT WITH INCREASING CHANCE OF RAIN ACROSS FAR SRN REACHES OF THE
LOWER TRANS PECOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  96  72  96  /  10  20  20  30
BIG SPRING TX              69  95  71  96  /  10  20  20  30
CARLSBAD NM                70  98  67  97  /  10  30  30  30
DRYDEN TX                  72  95  73  96  /  10  10  10  10
FORT STOCKTON TX           71  99  73  97  /  10  10  10  30
GUADALUPE PASS TX          69  93  67  92  /  20  30  30  40
HOBBS NM                   66  95  67  94  /  10  30  30  30
MARFA TX                   59  92  63  93  /  10  30  30  40
MIDLAND INTL AIRPORT TX    70  96  71  96  /  10  10  10  20
ODESSA TX                  71  98  73  96  /  10  10  10  20
WINK TX                    72  98  73  98  /  10  10  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 15, 1:06 PM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT SAT JUN 15 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
206 PM CDT SAT JUN 15 2013 /106 PM MDT SAT JUN 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR
FAR EASTERN PORTIONS OF THE PERMIAN BASIN AND LOWER TRANS PECOS
THROUGH THIS AFTERNOON. ISOLATED STORMS WILL BE POSSIBLE OVER THE
HIGHER TERRAIN REGIONS...BUT THESE COULD LAST INTO THE EVENING
HOURS. SINCE PLENTY OF MOISTURE IS STILL AVAILABLE IN THE
ATMOSPHERE...BRIEF LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS THE
NORTHWESTERN HALF OF THE AREA. MONDAY...CHANCES WILL SPREAD
OVER THE ENTIRE REGION THEN CONTINUE ACROSS NORTHEAST PORTIONS OF
THE REGION TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 3:13 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT SAT JUN 15 2013

NMZ027-028-152200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
313 PM MDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING WEST CENTRAL EDDY COUNTY UNTIL 400 PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 23 MILES NORTH OF QUEEN AT
313 PM MDT...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3252 10486 3253 10485 3261 10485 3261 10484
      3249 10444 3216 10471 3229 10486
TIME...MOT...LOC 2113Z 304DEG 20KT 3249 10486
Special weather statement, Jun 15, 4:04 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SAT JUN 15 2013

NMZ027-028-152245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
404 PM MDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING WEST CENTRAL EDDY COUNTY UNTIL 445 PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 13 MILES NORTH OF QUEEN AT
404 PM MDT...MOVING SOUTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3246 10485 3248 10459 3208 10439 3207 10485
      3241 10486
TIME...MOT...LOC 2204Z 002DEG 15KT 3236 10479
Special weather statement, Jun 15, 4:42 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT SAT JUN 15 2013

NMZ027-028-TXZ258-152330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-
442 PM MDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
530 PM MDT/630 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES NORTH OF QUEEN AT
441 PM MDT/541 PM CDT/...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3201 10486 3201 10485 3208 10485 3236 10485
      3239 10460 3200 10451 3198 10486
TIME...MOT...LOC 2241Z 356DEG 13KT 3222 10474

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:09 PM MDTSpecial Weather StatementMAFChaves51 min
Jun 14, 9:51 PM MDTSpecial Weather StatementMAFLea54 min
Jun 14, 10:49 PM MDTSpecial Weather StatementMAFLea56 min
Jun 15, 3:13 PM MDTSpecial Weather StatementMAFEddy47 min
Jun 15, 4:04 PM MDTSpecial Weather StatementMAFEddy41 min
Jun 15, 4:42 PM MDTSpecial Weather StatementMAFEddy48 min
Jun 15, 4:54 PM MDTSevere Thunderstorm WarningMAFEddy36 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.